Schauder's Conjecture: "Every continuous function, from a nonempty compact and convex set in a (Hausdorff) topological vector space into itself, has a fixed point." [Problem 54 in The Scottish Book]

I wonder whether this conjecture is resolved. I know R. Cauty [Solution du problème de point fixe de Schauder, Fund. Math. 170 (2001) 231–246] proposed an answer, but apparently in the international conference "Fixed Point Theory and its Applications" in 2005, T. Dobrowolski remarked that there is a gap in the proof.

  • 1
    Wow, how old is this? This conjecture should have more attention; so simple to state, and clearly has a lot of impact... – Per Alexandersson May 11 '14 at 21:18
  • @PerAlexandersson: Wikipedia says 1930, which is when Schauder proved the theorem for Banach spaces (the well-known Schauder fixed point theorem). Tychonoff extended it to locally convex spaces soon after. Note that Wikipedia calls the above conjecture a theorem, apparently accepting Cauty's argument as a proof. – Nate Eldredge May 12 '14 at 6:33
  • 2
    >Park, Sehie; Remarks on recent results in analytical fixed point theory. Nonlinear analysis and convex analysis, 517–525, Yokohama Publ., Yokohama, 2007 R. Cauty proved the Schauder fixed point theorem in topological vector spaces without assuming local convexity (see also T. Dobrowolski, [Revisiting Cauty's proof of the Schauder conjecture] for an expanded version which is more easily accessible). – Mohammad Golshani May 18 '14 at 13:52
  • 3
    In 2005 paper, Park claimed this. But at that time, the gap was not discovered. It is discovered in 2005. And 3 years later, the same author, in "Compact Browder maps and equilibria of abstract economies, Journal of Applied Mathematics and Computing, 26, 555-564 (2008)" wrote: "In 2001, Cauty claimed to resolve the conjecture affirmatively, but later, it was known that his proof had a gap." – Metin Uyanik May 19 '14 at 15:09
  • 2
    This could have all been found out (and resolved?) more quickly if the paper wasn't a.) behind a paywall no german university that I've tried had access to at the time and b.) written in french – Johannes Hahn Mar 23 '15 at 14:58

I have taken the following from the review of the following paper "Schauder's conjecture on convex metric spaces" written in 2010 :

One of the most resistant open problems in the theory of nonlocally convex linear metric spaces is:

Schauder's Conjecture. Let $E$ be a compact convex subset in a topological vector space. Then any continuous mapping $f:E\to E$ has a fixed point.

In this paper, the authors prove that it holds for convex metric spaces and consequently compact convex subsets of a $CAT(0)$ space have the fixed point property for continuous mappings.

So it seems that the problem in its general form is still open.

  • 3
    How does this 2003 paper address this point of the question: "apparently in the international conference 'Fixed Point Theory and its Applications' in 2005, T. Dobrowolski remarked that there is a gap in the proof." – François G. Dorais May 18 '14 at 9:58
  • You are right. In fact it seems the problem is still open. See my new answer. – Mohammad Golshani May 18 '14 at 15:12

In Points fixes des applications compactes dans les espaces ULC published in in the arXiv in 2010 Robert Cauty wrote

il y a d’ailleurs une erreur dans la demonstration du lemme 3 de [2], qu’il n’y a plus de raison de corriger, vu la superiorite de la nouvelle approche

(there is, by the way, an error in the proof of lemma 3 from [2] for which there is no need for correction in view of the superiority of the new approach)

It seems thus that Cauty still (or again) claims that the Schauder conjecture is settled.

Edit (August 2016). I was quite surprised that apparently there is no version of the mentioned article published in an international journal. While searching the web I learned that Robert Cauty died in 2013.

  • The new (correct) proof of Schauder Conjecture was published by R.Cauty in [R.Cauty, Rétractes absolus de voisinage algébriques, Serdica Math. J. 31 (2005), no. 4, 309--354]. The older proofs of Cauty (2001) and Dobrowolski (2003) both contained gaps. – Taras Banakh Aug 12 '16 at 19:24

There is R. Catty paper from 2012 titled 'Un theoreme de Lefschetz-Hopf pour les fonctions a iterees compactes' which from what I heard was reviewed to establish a correct proof of Schauder's conjecture ( or rather a generalization for iterates of f ), and will appear in an international journal.

  • 1
    The Cauty paper was published online in January 2015, available at… A footnote says, "After submitting this work Robert Cauty passed away. The invaluable help of H. Steinlein ( and T. Banakh ( in going through the manuscript and making minor revisions is gratefully acknowledged." – Gerry Myerson Nov 3 '16 at 1:37
  • 1
    The Cauty 2015 result is also sketched in Steinlein, 70 years of asymptotic fixed point theory, J Fixed Point Theory Appl 17 (2015) 3-21. – Gerry Myerson Nov 3 '16 at 1:47

Your Answer


By clicking "Post Your Answer", you acknowledge that you have read our updated terms of service, privacy policy and cookie policy, and that your continued use of the website is subject to these policies.

Not the answer you're looking for? Browse other questions tagged or ask your own question.